Communications in Mathematical Sciences

Volume 6 (2008)

Number 3

A stability result for solitary waves in nonlinear dispersive equations

Pages: 791 – 797

(Fast Communication)

DOI: http://dx.doi.org/10.4310/CMS.2008.v6.n3.a14

Authors

Benjamin Akers

Paul A. Milewski

Abstract

The stability of solitary traveling waves in a general class of conservative nonlinear dispersive equations is discussed. A necessary condition for the exchange of stability of traveling waves is presented; an unstable eigenmode may bifurcate from the neutral translational mode only at relative extrema of the wave energy. This paper extends a result from Hamiltonian systems, and from a few integrable partial differential equations, to a broader class of conservative differential equations, with particular application to gravity-capillary surface waves.

Keywords

stability; solitary wave; gravity-capillary wave

2010 Mathematics Subject Classification

76B15, 76B25, 76B45

Full Text (PDF format)